Yes, Foot Pain Could Be a Blocked Artery

Blocked Iliac Artery

Like any good cardiac patient, I started exercising regularly after my heart attack.  I began with short walks and eventually built up to running 2-3 miles at a time.  Then my right leg died!

The death of my leg did not happen over night.  I noticed that my leg felt like it was “dragging” when I ran.  The same dragging or sense of weakness then developed when I was walking, particularly on stairs or inclines.   Eventually, I experienced extreme pain in the arch of my foot while running.
Due to the weakness in the leg, I decided I must have a muscular problem.

Dr. Moron

With my own moronic diagnosis in hand, I began an almost two year odyssey of visits to specialists:
  • Chiropractor – advice:  not sure what it is, but keep coming back ($$)
  • Physical Therapist – advice:  not sure what it is, but keep coming back ($$)
  • Acupuncturist – advice:  not sure what it is, but keep coming back ($$)
You get the idea.  I then mentioned the problem to my primary physician during a routine checkup.  He suggested a visit to the neurologist to see if a nerve was being pinched.
I scheduled a visit with the same neurologist that treated me post-cardiac arrest.  She was familiar with my background and suggested a vascular consult before we started messing with nerves and spinal cords.

Pictures Don’t Lie

A quick CT Scan (that’s an actual of my scan above) by the Interventional Radiologist found a 65% blockage in my iliac artery.  You can see the blockage on the left side of the image, right after the split from the aorta.  The iliac artery carries blood from the aorta down to the lower extremities.  A short-time later I had a stent placed in the artery and voila, blood started flowing again.
I learned a few important lesson from this experience:
  1. I am a moron and should stop self diagnosing
  2. I should also consult my primary care physician if something is wrong
  3. I have cardiovascular disease and that has to be factored into any physical issue I am experiencing
That final point is important.  Below is a list of signs & symptoms I found on livestrong.com related to poor blood circulation:
  1. Leg Pain While Walking
  2. Numbness and Weakness
  3. Coldness and Swelling
  4. Non-healing Sores
  5. Changes in Skin Color
  6. Weak Pulse in Legs
  7. Chest Pain (duh!)
  8. Erectile Dysfunction (doh!)
I am learning my lesson and bringing more issues to my doctor’s attention.  I am still getting cramping in my legs and feet.  My primary physician recommended a new statin and vitamin D supplement.  My cardiologist recommended a test for peripheral artery disease (PAD).  Luckily, there were no significant findings.  The point is, if you have a condition such as cardiovascular disease, don’t trivialize it’s impacts downstream.  Be a dork, or maybe even a geek and do some analysis of your own.  And, it should go without saying, talk to your doctor.

Leg Cramps from Hell, Is It Your Statin?

cramps

About a month ago, I started to experience some pretty significant cramping in my feet, legs, and hands.  The leg and feet cramps happen mostly at night and typically result in banshee screams and tears.  The pain is intense!  The hand cramps happen throughout the day, typically when I try to hold a pen or other small object.  Less frequent, but just as painful are the cramps I experience in my hips and even my back.

Could it be the Statin?

I contacted my doctor to see what could be done about the cramps.  He asked me to come in to give blood and recommended I stop taking my Lovastatin.  I told him I started getting steroid shots in my back around the same time as the cramping started.  I also stopped taking my multivitamin (based on his recommendation) around the same time.  He seemed focused on the Lovastatin as the culprit.

My appointment was on a Thursday and he thought I should know something as early as the following Monday.  I was still cramping on Monday, though not as badly.   I stayed off the Lovastatin another few days to see if things would improve.  Sure enough, a week later the cramping seemed to be reduced by about 80%.   Progress, but not perfection.

Yes, It Might be the Statin

In an article published by the Mayo Clinic, muscle pain and damage is the most common statin side effect.  As we all know, statins are designed to lower cholesterol.  They do this by telling your liver to stop producing as much of it.  There is a chance that the statins may also affect or lower the production of enzymes that are responsible for muscle growth. This may be the cause of muscle aches.  Could also be why I am not HUGE!

Ditch the Statin?

Hold on, don’t be stupid.  Although the cholesterol guidelines are constantly evolving one thing remains clear: cholesterol plaques clog your arteries and clogged arteries lead to strokes and heart attacks.  Satins are a proven method for reducing the production of cholesterol, thus reducing the clogging of arteries.  Lifestyle changes can be very effective also, but likely need to be combined with statin therapy for the greatest risk reduction benefits.

What To Do?

Ok, so I have to take this statin.  What can I do about these damn muscle cramps?  Mayo recommends a number of steps to consider (in consultation with your doctor), including:

  1. Take a break from the statin
  2. Switch to another statin drug
  3. Lower your dose

A number of sources also recommend supplementing with CoQ10.  CoQ10 occurs naturally in the body and helps muscles produce energy.  There is some belief supplementing with C0Q10 can counter the statins effect of reducing the enzymes responsible for muscle growth.  In theory, this could reduce muscle cramps.  More studies are needed, but at least there seems to be growing consensus regarding the benefits of CoQ10 for statin users.

An article on Livestrong recommends supplementing with vitamins E and D (in addition to C0Q10).  The article cites a couple of studies suggesting vitamin E and D have been effective in reducing statin myopathy (muscle cramps).  The studies seem far from conclusive and of course it is suggested you speak with your doctor before trying either.

Like I said, I am one week into the no statin experiment.  I will speak with my doctor in a few days to determine next steps and post them here.  In the meantime, let me know if you are on a statin and have experienced muscle fatigue or cramping.  If so, how did you deal with it?

References:

“Statin Side Effects: Weigh the Benefits and Risks.” Statin Side Effects: Weigh the Benefits and Risks. Mayo Clinic, 24 Apr. 2013. Web. 19 June 2014.

Lundin, Deborah. “How Can I Avoid Leg Cramps When Taking Cholesterol Medicine?” LIVESTRONG.COM. LIVESTRONG.COM, 16 Aug. 2013. Web. 19 June 2014.